Granulomatous interstitial nephritis (GIN) is a type of tubulointerstitial nephritis characterised by tubulointerstitial infiltration of mononuclear cells and eosinophils. It accounts for about 6% of all tubulointerstitial nephritis and is detected in ∼0.5%–0.9% of all renal biopsies. GIN has been linked to several antibiotics, non steroidal anti-inflammatory drugs (NSAIDs), and granulomatous disorders like tuberculosis and sarcoidosis but is rarely reported with anti-epileptic medications like phenytoin and levetiracetam. We present a case report of a man in his early 20’s with previously normal renal function who developed GIN following levetiracetam and phenytoin consumption for 7 years. After withdrawal of the causative drug and starting steroid therapy, his kidney function gradually improved. In cases of GIN, medication history is important in the evaluation of aetiology.
- Renal system
- Epilepsy and seizures
- Drugs: CNS (not psychiatric)
- Chronic renal failure
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors SA: head of the medicine team which was foreseeing the case and provided the valuable insight in the case. CG: important part in managing and treating the patient. SK: important part in analysis and collection of data. RS: important in planning of investigations and in doing renal biopsy of the patient.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.